Gabapentin (Neurontin) is not classified by the Drug Enforcement Administration as a controlled substance, as it is considered to have a relatively low potential for abuse—although it is possible. It is not believed that gabapentin can cause physical dependence, but emotional dependence may occur. If abused in conjunction with other drugs or alcohol, it may contribute to a more significant problem known as polysubstance use disorder.
What Is Gabapentin?
Gabapentin is a prescription medication commonly prescribed to treat neuropathic pain, seizures, and restless leg syndrome. Gabapentin appears to affect GABA neurotransmitters but does not seem to interfere with the receptors manipulated by common substances of abuse, such as opioids, alcohol, and benzodiazepines (benzos).
This medication may function as a mild tranquilizer, producing a high in some users characterized by feelings of calm and increased sociability. It is commonly abused by polydrug users who combine it with other drugs or alcohol to amplify the effects of the gabapentin or other intoxicants. It may also be misused by those attempting to mitigate withdrawal symptoms from other substances, such as alcohol.
As noted, the likelihood of gabapentin abuse occurring is considered low due to its low potential for addiction. Its use can, however, result in withdrawal symptoms when a user tries to quit, which is an essential aspect of chemical addiction. The high induced by the medication could also lead to psychological dependence.
Research on Gabapentin Use and Abuse
Research from 2004 that surveyed patients in a Florida correctional facility revealed less than 20% of gabapentin prescriptions written were being used by those who had been prescribed the drug. Furthermore, several of the inmates admitted to crushing and snorting the pills, and 80% of those reporting experiencing a high not unlike that of cocaine (they all had a history of cocaine abuse.) After this finding, gabapentin was effectively removed from a number of these facilities.
Prescription drug abuse is characterized as any use above and beyond that which is directed by a physician. It includes using the medication without a prescription, taking more than prescribed by a doctor, or being deceitful about symptoms in an effort to obtain a prescription.
There have also been multiple instances of middle-age or elderly patients with histories of substance abuse abusing gabapentin and using higher doses than directed. And commonly, an increasing number of people attending substance abuse treatment report abusing gabapentin without a prescription.
Another study found that 22% of patients surveyed abused this medication for recreational purposes, especially for intensifying the effects of the synthetic opioid methadone.
Finally, a police report from 2011 revealed that gabapentin is increasingly being used as an additive in heroin. The fact that this medication is uncontrolled, and that it’s not uncommon for the dosage to be gradually increased over time means that it’s easy to obtain by prescription and then sold as a product of drug diversion on the black market.
If gabapentin continues to be abused like other psychoactive prescription drugs, non-medical use will likely increase until government officials recognize the risks and begin controlling it.
Signs of Gabapentin (Neurontin) Addiction
If you suspect someone is misusing gabapentin or using it without a prescription (especially in conjunction with other substances), look for the following side effects of the drug:
- Impaired memory
- Impaired coordination
- Jerky movements
- Erratic eye movements
- Double vision
- Difficulty speaking
If a person is taking gabapentin with a prescription, these side effects may not necessarily be a sign of abuse or addiction. However, side effects often become more likely, the more gabapentin an individual takes. Addiction itself comes with a number of symptoms, and a few that are specific to prescription drugs.
Common signs of prescription medication addiction include:
- Lying about or misrepresenting symptoms to health providers
- Visiting multiple doctors or pharmacies to get extra doses (doctor shopping)
- Changing doctors after the original provider refuses to continue prescribing the drug
- Changes in social habits and circles
- Adverse changes in personal hygienic and grooming habits
- Constant obsession with the drug
- Distress at the thought of the drug becoming unavailable
- Unwillingness to quit despite health, financial, legal, or social consequences
- Multiple failed attempts to discontinue use
Finally, withdrawal symptoms related to discontinuing the use of a drug is a hallmark sign of dependence. Dependence develops over time as a person’s brain and body become accustomed to the presence of a substance and can no longer function normally without it.
Along with dependence, tolerance also frequently develops. Tolerance is the result of the body’s propensity to diminish the response to a substance upon repeated exposure. When it occurs, the user is forced to use increasing amounts to achieve the desired effects.
The higher the dose a person adjusts to, the more severe the withdrawal symptoms will be. Common withdrawal symptoms related to gabapentin include the following:
- Anxiety and depression
- Changes in appetite
- Crying bouts
- Fatigue and lethargy
- Muscle pain or spasms
- Stomach pain
- Suicidal ideations
While most of these symptoms are not particularly dangerous, seizures can cause severe injury or even death, and suicidal ideations can lead to related behaviors and self-harm. Therefore, it’s recommended to consult a health provider before discontinuing gabapentin, even if the use of this substance is linked to a prescription. It may be necessary for the person to remain in a clinical setting during the worst of the withdrawal period.
Prescription drug overdose fatalities overall have been increasing steadily for several years, but most have been related to depressants, such as opioids or benzodiazepines. Gabapentin overdose is rare, but when it occurs is similar to an overdose of an opioid like oxycodone. The critical difference is that, unlike with opioids, there is no remedy such as naloxone to gabapentin that can reverse the drug’s effects. Moreover, if this occurs, irreversible damage to the brain and body is possible, even if a person receives emergency medical treatment.
Overdose is most likely to occur when a person combines gabapentin with other psychoactive substances, particularly opioids, benzos, or alcohol. The fact that gabapentin can be laced into heroin by drug dealers is disconcerting because heroin users have no way of knowing what is in the drug they buy on the streets. Indeed, this is one of the primary reasons why heroin overdose fatalities are so prevalent.
Common signs of gabapentin overdose include the following:
- Tremors and shakiness
- Slurred speech
- Difficulty concentrating
- Double or blurred vision
- Irregular heart rate
- Respiratory depression
If you or someone you know is exhibiting these signs after using gabapentin or other substances, please call 911 immediately.
Treatment for Drug Abuse
Just Believe Recovery is a licensed, accredited treatment facility that offers individualized, comprehensive programs in both partial hospitalization and residential formats. Our approach features a variety of essential evidence-based services, including cognitive-behavioral therapy, counseling, group support, psychoeducation, health and wellness education, aftercare planning, and more.
Are you motivated to reclaim your life, free from drug and alcohol abuse? If so, we urge you to contact us as soon as possible and discover how we help people break the cycle of addictive for life!